Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Wichita, KS

March 29, 1997Harvey County, McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 1997, 4:43 PM CST for Harvey County, McPherson County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1997, 4:43 PM CST (22:43 UTC)
Expired
Mar 29, 1997, 5:45 PM CST
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harvey County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS1 KICT 292246 RRA
SVRICT
KSC079-113-292345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CST SAT MAR 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARVEY COUNTY - SOUTH CENTRAL KANSAS
  MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 545 PM CST
 
* SOME TOWNS AFFECTED
    NEWTON
    MCPHERSON
    LINDSBORG
    HESSTON

* AT 442 PM CST RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING
  FROM JUST WEST OF MARQUETTE TO JUST EAST OF HUTCHINSON MOVING
  EAST AT 30 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:40 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 29, 2:40 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
238 PM CST SAT MAR 29 1997

SHORT TERM...
LATEST SFC ANLYS HAS LOW OVER TX PNHDL WITH BNDRY KEEPING WARMER AIR
OVER OKLAHOMA. COLD FRONT ALSO EXTENDING FROM SRN COLO THROUGH NWRN
KANSAS INTO NEBRASKA. SFC LOW HAS BEEN MOVING SEWD AS PREVIOUSLY
ADVERTISED BY THE MODELS AND IS FCST TO CONTINUE.  MODELS HAVE PLENTY OF
ENERGY THIS EVENING AND EARLY TONIGHT WITH MOISTURE MAINLY ALOFT.  88D
SHOWING ECHOES OVER CENTRAL ZNS AND HAVE SEEN SCATTERED VIRGA HERE.
LLVL MOISTURE SHOULD REMAIN THE LIMITING FACTOR SO WILL KEEP MENTION OF
SPRINKLES THROUGH EARLY TONIGHT WITH CLEARING OVERNIGHT AS HIGH SETTLES
IN.  WIND SHOULD STAY UP ENOUGH BEHIND FRONT TO KEEP TEMPS FROM FALLING
TOO FAR OUT OF HAND. GUIDANCE IS IN GOOD AGREEMENT AND WILL GENERALLY
FOLLOW. URBAN.

LONG TERM...
FAIRLY QUITE PERIOD SUNDAY AND MONDAY AS PACIFIC HIGH SETTLES INTO THE
CENTER OF THE COUNTRY. ALL THE MODELS WERE SIMILAR IN THEIR HANDLING OF
THIS SYSTEM...AND HAVE GENERALLY FOLLOWED A COMPROMISE OF ETA/NGM/AVN.
GUSTY N TO NW WINDS EXPECTED SUNDAY MORNING IN THE WAKE OF DEPARTING
SHORTWAVE...AS COLD AIR ADVECTION AND MIXING ALLOWS DOWNWARD MOMENTUM
TRANSFER FROM THE 35 TO 45 KT FLOW IN THE LOW LAYERS. GRIDDED TIME
SECTIONS INDICATE A VERY DRY AIRMASS IN PLACE THROUGH MONDAY...WHICH
WILL AID IN A LARGE DIURNAL TEMPERATURE RANGE. WITH THE CENTER OF THE
HIGH MOVING ACROSS SC/SE KS SUNDAY NIGHT...MAY SEE SEVERAL HOURS OF
BELOW FREEZING TEMPERATURES...BEFORE W TO SW FLOW ALLOWS FOR A
DECENT WARMUP ON MONDAY. AVN/MRF SOLUTIONS HAVE GENERALLY BEEN TO
STRONG WITH THE WINDS AFTER 48 HRS...SO WILL HOLD OFF WITH WINDY
WORDING ON MONDAY. DAVIS.

RSL  03V0/064/035/071      02100
SLN  034/060/034/066      02100
ICT  035/062/034/068/045  02100
HUT  034/063/035/069      02100
CNU  036/058/031/064      02100

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.